Colorado, 2005

High Wind in Colorado, December 23, 2005

December 23, 2005 · NWS BOU · 2 events in 2 counties and zones

Strong winds were reported in the northeast plains of Colorado. A trained spotter at Hereford recorded a peak wind gust of 67 mph (58 kts), with a peak gust of 63 mph (55 kts) at Akron.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds were reported in the northeast plains of Colorado. A trained spotter at Hereford recorded a peak wind gust of 67 mph (58 kts), with a peak gust of 63 mph (55 kts) at Akron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 23, 2:55 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 23, 2:55 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MST FRI DEC 23 2005

.SHORT TERM...STRONG NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE
AREA TONIGHT.  AIRMASS HAS BECOME SLIGHTLY UNSTABLE THIS AFTERNOON
ANDAIDED IN WINDS MIXING TO THE SURFACE.  REPORTS FROM AVALANCHE
FOLKS OF GUSTY WINDS ALONG WITH BLOWING SNOW ACROSS THE HIGHER
MOUNTAINS WITH A FEW AREAS CLOSE TO HIGH WIND CRITERIA. LATEST MODEL
RUNS SHOW WINDS OF 40 KNOTS PERSISTING AT MOUNTAIN TOP OVERNIGHT
...BUT ONLY A MINOR STABLE LAYER.  ONLY THE MM5 INDICATES 60 KTS.
LOCAL SANGSTER FORECAST OUTPUT SHOW LOW PROBABILITY OF WINDS
REACHING HIGH WIND CRITERIA.  WILL NOT ISSUE HIGH WIND WATCH AT THIS
TIME DUE TO LACK OF DECENT STABLE LAYER BUT WILL HIT GUSTS A BIT
HARDER.  STILL SOME MOISTURE OVERNIGHT...WILL KEEP THE LOW POPS
GIVEN THE WINDS.  ACROSS THE PLAINS...WINDS REMAIN GUSTY...BUT BELOW
HIGH WIND CRITERIA. ONE GUST FROM AKRON WHICH REACHED 62 MPH...AIDED
BY A QUICK PASSING SHOWER. THE  SHOWER HAS SINCE MOVED TO THE
SOUTHEAST AND GUSTS DECREASED. TIGHT SURFACE GRADIENT SEEMS TO HAVE
RELAXED A BIT... WHICH IS REFLECTED IN THE MOST OF THE OBS. LATEST
MODELS STILL INDICATE WINDS OF 40KTS ACROSS THE FAR NORTHEAST PLAINS
OVERNIGHT... WILL NEED TO KEEP WINDS GOING THERE.  RADAR SHOWING
WHATS LEFT THE SHOWER ACTIVITY MOVING QUICKY TO THE SOUTHEAST AND
SHOULD BE OUT OF THE AREA BY FORECAST ISSUANCE.

ON SATURDAY...MODELS SHOW NORTHWEST FLOW ALOFT DECREASING A BIT AS
UPPER TROUGH OVER CENTRAL PLAINS MOVES EAST.  WILL REMAIN GUSTY OVER
THE HIGHER MOUNTAINS AND FOOTHILLS...BUT NOT ANTICIPATING SPEEDS AS
HIGH AS WHAT OCCURRED THIS AFTERNOON.  ACROSS PLAINS...SURFACE
GRADIENT REMAINS FAIRLY TIGHT NEAR THE EASTERN BORDER DURING THE
MORNING...THEN RELAXES BY 00Z SUNDAY MODELS INDICATE 40KTS 850 MB
THROUGH 18Z...THEN DROPS TO 20 KTS DURING THE AFTERNOON.  CURRENT
FORECAST SHOWS THIS TREND NICELY.  WILL MAKE A FEW ADJUSTMENT TO THE
WIND GRIDS IN THE AM.  7H TEMPERATURES WARM TO -4 DEGREES CELSIUS BY
00Z SUNDAY...WHICH EQUATES TO HIGHS IN THE 50S ACROSS PLAINS.  NO
NEED TO ADJUST TEMPERATURE GRIDS.

.LONG TERM DISCUSSION...HIGH PRESSURE ALOFT SHIFTING OVER COLORADO
BY SUNDAY. A BIT OF MID-HI LVL MSTR SPILLING OVER THE RIDGE ON SAT
NITE THEN CLEARING SKIES. DRY CONDITIONS SUN-MON IN THE VICINITY OF
THE RIDGE WITH THE WARMEST DAY EXPECTED ON CHRISTMAS. JUST DOESNT
SEEM RIGHT THAT WE WILL BE APPROACHING RECORD HIGH TEMPS ON
CHRISTMAS.  RECORD HIGH ON DENVER IS 66 DEGREES AND LOOKS LIKE IT
MAY BE CLOSE AS 700MB TEMPS CLIMBING TO AROUND +6C. THERE WILL
CERTAINLY BE NO WHITE CHRISTMAS THIS YEAR ON THE PLAINS.

THE NEXT SYSTEM RAPIDLY MOVES INLAND FROM THE EASTERN PACIFIC ON
MONDAY WHICH WILL EFFECT CO WX ON MONDAY NIGHT AND TUESDAY. THE
GENERAL TIMING HAS BEGUN TO BE MORE CONSITENT AMONST THE LONG RANGE
MODELS AND LAST FEW RUNS HAVE SHOW ENOUGH AMPLIFICATION EAST OF THE
MOUNTAINS TO INCLUDE A THREAT OF PRECIP ACROSS ERN CO. WILL START
OFF WITH ISOLD POPS FOR NOW AND COOLER TEMPS ON THE PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/SWE
Hazardous weather outlook, Dec 23, 10:53 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MST FRI DEC 23 2005

COZ030>051-241300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MST FRI DEC 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ALOFT WILL CONTINUE ACROSS NORTHERN COLORADO
TODAY. AREAS OF LIGHT SNOW WILL PERSIST ACROSS THE MOUNTAINS THROUGH
THE DAY...WITH AN ADDITIONAL 1 TO 3 INCHES EXPECTED. THE SNOW IS
EXPECTED TO END LATE TONIGHT.

NORTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS TO 65 MPH WILL CONTINUE
OVER THE MOUNTAINS AND FOOTHILLS. ACROSS THE PLAINS...NORTHWEST
WINDS OF 15 TO 30 MPH WITH CAN BE EXPECTED...WITH GUSTS TO 50 MPH
POSSIBLE. THE WINDS WILL GRADUALLY DECREASE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS OF 20 TO 35 MPH WILL GRADUALLY DECREASE OVER THE
NORTHEAST PLAINS DURING THE DAY ON SATURDAY. HIGH PRESSURE WILL
BUILD OVER THE REGION THROUGH MONDAY WITH DRY CONDITIONS AND ABOVE
NORMAL TEMPERATURES.

THE NEXT DISTURBANCE WILL MOVE ACROSS COLORADO MONDAY NIGHT AND
TUESDAY WITH A CHANCE OF SNOW AND COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/SWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Washington County

When
December 23, 9:00 PM MST to 10:00 PM MST
Where
Washington County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 23, 9:00 PM MST to 10:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482659, 5482660.